To the Editor.
—The discussion by Dr Olanow1 of Parkinson disease (PD) was of interest to me. I suspect some of us nonneurologists may tend to delay the diagnosis, and thus the treatment, when the presenting symptoms lack the classic features.My concern about Dr H's management, however, centers around the use of sertraline as the antidepressant in conjunction with selegiline. Dr W raised this question, but Olanow's response could be interpreted as minimizing the likelihood of adverse effects. In my experience, the potentially serious effects from drug combinations that can result in the serotonin syndrome are not well recognized. Informal surveys of my colleagues tend to support this contention. An opportunity to increase readers' awareness of the potentially lethal serotonin syndrome should not be dismissed lightly.The serotonin syndrome is thought to be the result of increased serotonin activity in the central nervous system caused by the concurrent
Hayes HD. A 61-Year-Old Man With Parkinson's Disease. JAMA. 1996;276(2):103–104. doi:10.1001/jama.1996.03540020025022
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: